Kentucky, 2003

Tornado and Flash Flood in Kentucky, August 22, 2003

August 22, 2003 · NWS PAH · 18 events in 11 counties and zones

Thunderstorms developed along and ahead of a cold front that moved southward across western Kentucky. The storms produced torrential rainfall and continuous lightning after dark.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms developed along and ahead of a cold front that moved southward across western Kentucky. The storms produced torrential rainfall and continuous lightning after dark. Rainfall at a co-operative observer station in Canton (Trigg County) measured 4.10 inches in three hours. The storms downed many trees, including a few that landed on homes, but there were no reports of structures damaged directly by wind. Isolated reports of large hail were received. A weak tornado produced a broken path of tree damage in western Calloway County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 22, 1:57 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 22, 1:57 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
257 PM CDT FRI AUG 22 2003

MAIN FORECAST CHALLENGE REMAINS THE SMALL CHANCE FOR SHOWER AND
THUNDERSTORM ACTIVITY THIS EVENING. ANOTHER CONCERN IS THE
TEMPERATURE FORECAST FOR THE NEXT WEEK.

LATEST SURFACE ANALYSIS PLACES THE COLD FRONT FROM JUST SOUTH OF
KEVV TO SOUTH OF KMDH TO NORTH OF KPOF. THIS LOCATION IS NOT TOO
TERRIBLY FAR FROM WHAT THE GFS HAS BEEN FORECASTING ALL ALONG.
THEREFORE...WE WILL MAINTAIN OUR PREFERENCE FOR THE GFS IN PREPARING
THIS FORECAST.

CONVECTION HAS REALLY HAD A TOUGH TIME DEVELOPING THIS AFTERNOON DUE
TO THE LACK OF MOISTURE (AS EVIDENCED ON WATER VAPOR IMAGERY) AND A
CAPPING INVERSION AROUND 700 MB. WHILE THE BEST COMBINATION OF
DYNAMICS...MOISTURE...AND INSTABILITY WILL REMAIN TO OUR EAST THIS
EVENING...WE STILL CANNOT RULE OUT THE DEVELOPMENT OF ISOLATED
THUNDERSTORMS...MAINLY OVER WESTERN KENTUCKY. ANY CONVECTION THAT
DOES FIRE THIS EVENING SHOULD BE GONE BY 9 OR 10 PM.

AS THE UPPER HIGH GRADUALLY SHIFTS EAST THIS WEEKEND...BONE DRY AIR
WILL ACCOMPANY IT. THIS WILL RESULT IN ABUNDANT SUNSHINE AND
SIGNIFICANTLY DRIER CONDITIONS. WHILE TEMPERATURES WILL STILL BE IN
THE MID TO UPPER 80S...THIS WILL BE A SIGNIFICANT CHANGE FROM THE
PAST FEW DAYS.

THE REPRIEVE FROM THE HEAT AND HUMIDITY WILL NOT LAST LONG...AS 90S
ARE EXPECTED TO RETURN TO PARTS OF THE AREA AS EARLY AS SUNDAY. THE
LATEST LONG-RANGE SOLUTIONS ARE FASTER IN BRINGING THE NEXT FRONT
SOUTH INTO THE AREA MID WEEK NEXT WEEK. AS A RESULT...SHIFTED THE
WED/THU CHANCE FOR PRECIPITATION BACK TO TUE/WED...WITH A RETURN TO
SLIGHTLY COOLER AND DRIER CONDITIONS TOWARD THE END OF NEXT WEEK.

MOS GUIDANCE HAS BEEN RUNNING TOO COOL AS OF LATE. AS A RESULT...
HEDGED TOWARD THE WARMER OF THE FWC/MAV NUMBERS OVER THE WEEKEND...
THEN A COUPLE OF DEGREES ABOVE MEX ALL NEXT WEEK.

.PAH...NONE.

PRESLEY
Hazardous weather outlook, Aug 22, 11:15 AM CST, 4 hours 8 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1215 PM CDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

HEAT AND HUMIDITY WILL COMBINE FOR ANOTHER UNCOMFORTABLE AFTERNOON.
WITH HIGH TEMPERATURES IN THE LOWER TO MID 90S...HEAT INDICES
BETWEEN 100 AND 110 DEGREES ARE LIKELY THIS AFTERNOON. THE WARMEST
READINGS WILL EXIST OVER SOUTHEAST MISSOURI AND EXTREME WEST
KENTUCKY LATER THIS AFTERNOON.

A COLD FRONT WILL MAKE ITS WAY ACROSS THE QUAD STATE REGION TODAY
AND THIS EVENING. AS IT DOES...SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGHOUT THE DAY...WITH THE BEST CHANCES OVER WESTERN
KENTUCKY. THE CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY WILL
TAPER OFF FROM NORTH TO SOUTH THROUGHOUT THE LATE AFTERNOON AND
EARLY EVENING HOURS...BEFORE THE FRONT EXITS THE QUAD STATE REGION
LATER TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN THREATS INCLUDE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS BY THE MIDDLE OF NEXT WEEK...AS
ANOTHER FRONT APPROACHES US FROM THE NORTHWEST. AT THIS TIME...THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RJP

In the hours before

Special weather statement, Aug 22, 11:28 AM CST, 3 hours 55 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-222100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1228 PM CDT FRI AUG 22 2003

...HEAT INDICES BETWEEN 100 AND 110 THIS AFTERNOON...

OPPRESSIVE HEAT AND HUMIDITY WILL COMBINE TO PRODUCE HEAT INDEX
VALUES BETWEEN 100 AND 110 DEGREES THIS AFTERNOON. THE MOST
DANGEROUS CONDITIONS WILL EXIST OVER SOUTHEAST MISSOURI...WHERE
THE HEAT INDEX WILL LIKELY EXCEED 105 FOR SEVERAL HOURS.

BECAUSE OF THE EXCESSIVE HEAT...IT WOULD BE BEST TO RESCHEDULE
OUTDOOR ACTIVITIES TO A COOLER TIME...SUCH AS THIS EVENING OR OVER
THE WEEKEND. IF YOU MUST BE OUTDOORS FOR AN EXTENDED PERIOD OF
TIME...WEAR LOOSE-FITTING...LIGHTWEIGHT...LIGHT-COLORED CLOTHING.
STAY IN THE SHADE AS MUCH AS POSSIBLE. DRINK PLENTY OF WATER OR
OTHER NON-ALCOHOLIC FLUIDS EVEN WHEN YOU ARE NOT THIRSTY. SPEND MORE
TIME IN AIR CONDITIONED PLACES.

PRESLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 hail, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, McLean

When
August 22, 3:23 PM CST
Where
McLean County, Beech Grove
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.617, -87.400

Thunderstorm Wind, Webster

When
August 22, 3:37 PM CST
Where
Webster County, Dixon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -87.700

A few trees were blown down.

Thunderstorm Wind, Hopkins

When
August 22, 4:01 PM CST
Where
Hopkins County, 6 mi SW of Madisonville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.267, -87.583

Trees were blown down near Richland.

Thunderstorm Wind, Muhlenberg

When
August 22, 4:15 PM CST
Where
Muhlenberg County, Drakesboro
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.217, -87.050

A spotter reported trees down.

Thunderstorm Wind, Hopkins

When
August 22, 4:33 PM CST to 4:45 PM CST
Where
Hopkins County, Madisonville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.333, -87.500

Emergency management officials reported trees blown down.

Thunderstorm Wind, Muhlenberg

When
August 22, 4:40 PM CST
Where
Muhlenberg County, Greenville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.200, -87.183

A spotter reported trees down.

Thunderstorm Wind, Christian

When
August 22, 4:50 PM CST
Where
Christian County, Crofton
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.050, -87.483

Several trees were blown down.

Thunderstorm Wind, Todd

When
August 22, 5:03 PM CST
Where
Todd County, 5 mi N of Allegre
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.000, -87.217

A few trees were blown down.

Hail, Lyon

When
August 22, 5:40 PM CST
Where
Lyon County, 3 mi E of Kuttawa
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.067, -88.067

Hail, Trigg

When
August 22, 6:22 PM CST
Where
Trigg County, Canton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.800, -87.950

A co-operative observer reported 1 inch hail.

Thunderstorm Wind, Christian

When
August 22, 6:30 PM CST
Where
Christian County, La Fayette
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.667, -87.650

Several trees were blown down.

Thunderstorm Wind, Marshall

When
August 22, 7:00 PM CST to 7:15 PM CST
Where
Marshall County, 4 mi W of Benton
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.867, -88.417

A tree fell on a house 4 miles west of Benton. Trees were blown down in Brewer.

Thunderstorm Wind, Christian

When
August 22, 7:00 PM CST
Where
Christian County, Hopkinsville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.850, -87.483

Several trees were blown down.

Thunderstorm Wind, Trigg

When
August 22, 7:00 PM CST
Where
Trigg County, Canton
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.800, -87.950

A co-operative observer reported several trees blown down.

Flash Flood, Christian

When
August 22, 7:15 PM CST to 8:00 PM CST
Where
Christian County, Hopkinsville
Reported by
EMERGENCY MANAGER
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Several streets in and around Hopkinsville were closed for several hours after being flooded. Several roads were briefly closed between Hopkinsville and Gracey, as well as between Hopkinsville and Herndon. The flooding was caused by a slow-moving area of thunderstorms.

Tornado, Calloway

When
August 22, 7:35 PM CST to 7:43 PM CST
Where
Calloway County, 4 mi NNW of Lynn Grove
Measured
55
Rating
F0
Path length
4 mi
Path width
60 yd
Reported by
EMERGENCY MANAGER
Coordinates
36.650, -88.450

Numerous trees were blown down, including one that fell on a house.

Thunderstorm Wind, Graves

When
August 22, 7:40 PM CST
Where
Graves County, Mayfield
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
36.733, -88.633

Numerous trees were blown down along a six-mile stretch of Highway 80 between Mayfield and Fancy Farm. Some of the trees landed on the highway, and several vehicles crashed into them. Although at least one person was trapped in their vehicle, there were no injuries. A tree fell through the roof of a house in Kaler. Trees were down in several parts of Mayfield.

Hail, Graves

When
August 22, 8:20 PM CST
Where
Graves County, Water Vly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.567, -88.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyThe tornado archive for Kentucky, 2003Warnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379296, 5378903, 5378990, 5378991, 5378992, 5378993, 5378994, 5378995, 5378996, 5378997, 5378998, 5378999, 5379291, 5379292, 5379293, 5379297, 5379294, 5379295.